Nebraska, 2006

Hail and Damaging Wind in Nebraska, March 12, 2006

March 12, 2006 · NWS GID · 10 events in 3 counties and zones

Early morning thunderstorms brought penny to golf ball sized hail from along the state line west of Bostwick in Nuckolls county to east of Exeter in Fillmore county. Two accidents occurred during the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$80,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Early morning thunderstorms brought penny to golf ball sized hail from along the state line west of Bostwick in Nuckolls county to east of Exeter in Fillmore county. Two accidents occurred during the storms. The first was along US 81 at Fairmont when a thunderstorm wind gust blew a vehicle and trailer off the highway. Three people sustained minor injuries (direct) due to the accident. They were treated and released at an area hospital. The other accident occurred near Exeter where a vehicle slid off the hail covered roadway. No injuries occurred in this accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 12, 5:25 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 12, 5:25 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
525 AM CST SUN MAR 12 2006

.UPDATE...ADDED THUNDERSTORMS THIS MORNING ONE COUNTY WEST INTO
OSBORNE AND SMITH COUNTIES. ELEVATED CONVECTION WILL BE VERY CLOSE
TO THE CWFA...AND MAY BE JUST A HAIR FURTHER WEST. COVERAGE STILL
PRETTY LIMITED.

&&

.PREV DISCUSSION...SURFACE LOW FINALLY LIKELY TO EMERGE ON THE FRONT
RANGE AS PRESSURE FALLS INCREASE ACROSS SOUTHWEST NEBRASKA AT 10Z.
STRONG UPPER SYSTEM ON THE MOVE THROUGH THE ROCKIES. CWFA
TEMPERATURES AT 4 AM RANGE FROM THE MIDDLE 30S TO LOWER 40S.

QUITE COMPLEX FORECAST FOR THE CWFA TODAY AND TONIGHT. THE MAIN
ISSUES ARISE FROM CLEARING IN SOUTHERN ZONES TODAY RESULTING IN
A SHARP TEMPERATURES GRADIENT ACROSS THE CWFA...AND WHETHER
PRECIPITATION WILL REALLY AMOUNT TO MUCH AT ALL.

SOME PRETTY IMPRESSIVE WARM ADVECTION SEEN ON THE PROFILERS OF
WESTERN KANSAS/NEBRASKA EARLY THIS MORNING. H85 MOISTURE SURGE
FINALLY WORKING INTO EASTERN KANSAS WITH LOWER CLOUDS DEVELOPING
BUT DEEPER MOISTURE DOWN TO THE SURFACE SLOWING WORKING THROUGH
OKLAHOMA. MID CLOUDS OVERNIGHT HAVE PRETTY MUCH COVERED THE REGION
AND CLOUDS WILL BE THE CASE FOR THE MORNING FOR MOST OF THE AREA.
MODELS DEPICT WARM ADVECTION LIFT ALONG WITH WEAK MID LEVEL LIFT
WILL TAP INTO MOISTURE...AND WE NOW HAVE ISOLATED CELLS NEAR
WICHITA. GOOD AGREEMENT THAT THIS POSSIBILITY EXISTS OVER THE
EASTERN CWFA AND HAVE CONTINUED THAT RISK. POCKET OF ELEVATED
INSTABILITY DEPICTED NICELY ON THE NAM AND GENERALLY IMPACTS
SOUTHEAST CWFA PRIMARILY. THIS SEEM TO FIT THE LEADING AREA
OF SURGING MOISTURE.

THIS ALSO FITS ALONG WITH THE DEVELOPMENT OF THE SURFACE FRONTAL
BOUNDARY ACROSS NORTHERN KANSAS BY LATE MORNING. RUC/NAM BOTH
SHOW THIS LIFTING SAY CLOSE TO HIGHWAY 6 IN SOUTHERN NEBRASKA.
06Z NAM FURTHER NORTH. HOWEVER 06Z GFS NOT AT FAR NORTH. THIS
IS THE MAIN ISSUE TODAY WITH TEMPERATURES. TEMPERATURES TO THE
SOUTH OF BOUNDARY COULD SOAR...ESPECIALLY ONCE DRY LINE RIFLES
EAST BY MIDDAY ACROSS KANSAS. TO THE NORTH...ONLY LIMITED RISE
IN TEMPERATURES LIKELY WITH CLOUDS...EAST WINDS...AND SOME
LIGHT PRECIPITATION POSSIBLE. TRIED TO SHARPEN THINGS UP ON
THE TEMPERATURE/CLOUD COVER SIDE TODAY...WITH NEARLY A 30
DEGREE RANGE IN TEMPERATURES LIKELY FROM NORTH TO SOUTH. RIGHT
NOW...ANTICIPATE AT LEAST SOME LEVEL OF CLEARING AS FAR NORTH
AS THE FIRST TIER OF NEBRASKA COUNTIES. ONE OTHER ISSUE WHICH
COULD ARISE IS SOME WIND ISSUES IN THE FAR SOUTHERN CWFA BEHIND
THE DRY-LINE. SOUTHWEST WINDS AT H85 OF 35 TO 45 KNOTS LIKELY TO
MIX DOWN WITH SIGNIFICANT MID LEVEL MOMENTUM TRANSFER. HAVE
INCREASED WINDS IN THOSE AREAS TO 20 TO 30 MPH...BUT NEAR
ADVISORY LEVEL WINDS POSSIBLE.

UPPER WAVE TRACK IS NOT FAVORABLE FOR SIGNIFICANT PRECIPITATION
OVER MOST OF THE CWFA. CONSENSUS IS THINGS WILL BE TOO FAR NORTH
ALTHOUGH THE LATEST UKMET IS A BIT FURTHER SOUTH. OTHER CONSENSUS
IS THE DRY AIR WILL RAPIDLY SURGE EAST...EFFECTLY CUTTING MOISTURE
TO THE SOUTH...AND LEAVING A NARROW AXIS OF MOISTURE AVAILABILITY
FROM THE EAST. WHILE MAIN FRONTOGENETIC FORCING IS CLEARLY NORTH
OF THE CWFA...MODELS ATTEMPT TO PUMP SOME PRECIPITATION ALONG THE
COLD FRONTAL SURGE THIS EVENING. GFS LOOKS WAY OVERDONE...AS FRONT
PLOWS INTO VERY DRY AIR MASS OVER SOUTHERN CWFA. HIGH BASED SHOWERS
SEEMS MOST PLAUSIBLE. TO THE NORTH...A MIXTURE OF RAIN AND SNOW WILL
OCCUR...AND EVENTUALLY SPILL SOME FROZEN PRECIPITATION FURTHERR
SOUTH BEHIND THE FRONT. AGREE WITH PREVIOUS GID FORECASTER AND
WWD...WITH MAYBE AN INCH OR SO THE FAR NORTHERN ZONES POSSIBLE.
LOOKS LIKE WE ESCAPE SIGNIFICANT SNOW.

BACKED OFF PRECIPITATION TO FLURRIES MONDAY AND KEPT THE NOON TIME
CUTOFF. MAIN ISSUE MONDAY IS CHILLY TEMPERATURES AND BRISK WINDS.

FEW...IF ANY...CHANGES THEREAFTER.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

05
Hazardous weather outlook, Mar 12, 5:52 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
552 AM CST SUN MAR 12 2006

KSZ005-017-NEZ039>041-060-072-073-082-083-131200-
PHILLIPS-ROOKS-VALLEY-GREELEY-NANCE-DAWSON-GOSPER-PHELPS-FURNAS-
HARLAN-
552 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA NORTH OF HIGHWAY 92...AND WEST OF HIGHWAY 183...AND
FOR PORTIONS OF NORTH CENTRAL KANSAS ALONG AND WEST OF HIGHWAY
183.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ046>049-061-131200-
SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-
552 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART SOUTH CENTRAL
NEBRASKA ALONG AND ABOUT 20 MILES EITHER SIDE OF STATE HIGHWAY 92.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
TODAY ACROSS THE OUTLOOK AREA...DUE TO LOW RELATIVE HUMIDITIES...DRY
FUELS...AND OCCASIONALLY BRISK WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ062>064-074>077-084>087-131200-
HALL-HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-FRANKLIN-WEBSTER-
NUCKOLLS-THAYER-
552 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA...ALONG AND SOUTH OF INTERSTATE 80...AND EAST OF STATE
HIGHWAY 10.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. WHILE WIDESPREAD SEVERE
WEATHER IS NOT LIKELY...AN ISOLATED STRONG OR SEVERE THUNDERSTORM
IS POSSIBLE. THE MAIN HAZARD WILL BE HAIL TO ONE INCH IN DIAMETER.
IN ADDITION...DEADLY AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY
THUNDERSTORM. THE RISK FOR THUNDERSTORMS WILL DIMINISH BY EVENING.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
TODAY ACROSS THE OUTLOOK AREA...DUE TO LOW RELATIVE HUMIDITIES...DRY
FUELS...AND OCCASIONALLY BRISK WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR HAIL REPORT THROUGH THIS
AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-007-018-019-131200-
SMITH-JEWELL-OSBORNE-MITCHELL-
552 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF NORTH CENTRAL
KANSAS...MAINLY ALONG AND EAST OF HIGHWAY 281.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING. WHILE WIDESPREAD SEVERE
WEATHER IS NOT LIKELY...AN ISOLATED SEVERE THUNDERSTORM MAY
OCCUR. THE MAIN HAZARD WILL BE HAIL TO ONE INCH IN DIAMETER.
IN ADDITION...DEADLY AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY
THUNDERSTORM. THE RISK FOR THUNDERSTORMS WILL DIMINISH THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR HAIL REPORTS THIS MORNING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 34 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nuckolls

When
March 12, 7:30 AM CST
Where
Nuckolls County, 4 mi W of Bostwick
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.050, -98.267

Hail, Fillmore

When
March 12, 7:50 AM CST
Where
Fillmore County, Exeter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.650, -97.450

Hail, Fillmore

When
March 12, 7:50 AM CST
Where
Fillmore County, Shickley
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -97.717

Hail, Fillmore

When
March 12, 8:07 AM CST
Where
Fillmore County, 2 mi E of Exeter
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.650, -97.417

Thunderstorm Wind, Fillmore

When
March 12, 8:07 AM CST
Where
Fillmore County, Fairmont
Measured
50 kt (58 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -97.567

Hail, Thayer

When
March 12, 8:10 AM CST
Where
Thayer County, 1 mi E of Deshler
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.150, -97.700

Hail, Thayer

When
March 12, 8:15 AM CST
Where
Thayer County, 2 mi SW of Belvidere
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.233, -97.583

Hail, Fillmore

When
March 12, 8:25 AM CST
Where
Fillmore County, Ohiowa
Measured
1 in hail
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -97.450

Hail, Thayer

When
March 12, 8:30 AM CST
Where
Thayer County, 10 mi N of Hebron
Measured
1 in hail
Reported by
NWS STORM SURVEY
Coordinates
40.317, -97.583

Hail, Fillmore

When
March 12, 8:40 AM CST
Where
Fillmore County, Milligan
Measured
1 in hail
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -97.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498238, 5498239, 5498240, 5498241, 5498242, 5498243, 5498244, 5498245, 5498329, 5498330.